Are Supplements casings HARMFUL??

Discussion in 'Fibromyalgia Main Forum' started by Rosiebud, Nov 6, 2006.

  1. Rosiebud

    Rosiebud New Member

    I'm taking so many supplements that I'm wondering if the capsules etc., that they come in,plus the ones in tablet form, are they harmful to us and if so, what can be done about it???? Apart from the obvious, not taking them, that is.

    Any input will be appreciated. Thanks.

    Rosie
    [This Message was Edited on 11/06/2006]
  2. Slayadragon

    Slayadragon New Member

    I can't imagine anything beiing wrong with gelatin.

    However, some casings and fillers are made with cellulose. This is wood pulp. I don't know how people got the idea that wood pulp is a good filler/casing for vitamins, but aparently it's cheap.

    Anyway, after years of vitamins, I developed an allergy to cellulose. This is unfortunate, since a few products I would like to use _only_ are available with cellulose in them.

    I can't see that wood pulp would be good for you anyway, regardless of whether you're concerned about allergies. How could it be?

    I've become a big label reader, obviously.....
  3. Susan07

    Susan07 New Member

    I am allergic to a lot of "natural" things. The only brand of supplement I've been able to take is Shaklee.

    Most natural vitamins and many medicines I try to take, hurt my stomach, can cause rashes or hives. It usually takes 2 or 3 tries to get me settled on a med. Sometimes changing the manufacturer helps.

    Take care,
    Susan07
  4. alaska3355

    alaska3355 New Member

    Good to see you again. I have read that gelatin could have MSG in it....check out MSG on this site and sheryld posted a list of things with MSG in them. Gelatin was on the list.....sorry!
    [This Message was Edited on 11/07/2006]
  5. marsupialmama

    marsupialmama New Member

    ... for vegetarians because it is a meat by-product. Also for Muslims and Jews who don't eat pork, because usually it isn't stipulated what kind of animal it came from. (Unless it says "K gelatin" i.e., kosher, which is o.k. for both Muslims and Jews, but I have never seen that on any meds, only on candies that I shouldn't be eating anyways)

    The MSG thing is a bummer too, b/c the ND told me to steer clear of that.

    I look for "vege-caps" wherever possible, or get things in tablet form, but they are getting hard to swallow these days. If there is no other option and the meds are necessary, I think some concession may be granted in the case of religious dietary concerns.